Serotonin syndrome is a potentially life-threatening drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. The excess serotonin activity produces a spectrum of specific symptoms including cognitive, autonomic, and somatic effects. The symptoms may range from barely perceptible to fatal. Numerous drugs and drug combinations have been reported to produce serotonin syndrome .
Signs and symptoms
Symptom onset is usually rapid, often occurring within minutes and includes the following -
- Cognitive - Headache, agitation, hypomania, confusion, anxiety, hallucinations, coma,
- Autonomous - Shivering, sweating, hyperthermia, hypertension, tachycardia, nausea, diarrhoea,
- Somatic - Twitching, tremors .
- jerky muscles,
- rigid muscles,
- lack of coordination,
- coma .
Serotonin is a neurotransmitter involved in multiple states including aggression, pain, sleep, appetite, anxiety, depression, migraines, and vomiting. In humans, the effects of excess serotonin were first noted in 1960 in patients receiving a MAOI and tryptophan in combination. The syndrome is caused by an unregulatable excess of serotonin in the central nervous system. Other neurotransmitters may also play a role; NMDA receptor antagonists and GABA have been suggested as being involved the development of the syndrome .
A large number of medications (either alone in high dose or in combination) can produce serotonin syndrome. In recent years, the serotonin system has become a target of many types of drugs such as painkillers (tramadol), anti-anxiety medications (buspirone) and anti-psychotics (aripiprazole) as well as the obvious anti-depressant medications (fluoxetine). With the increasing use of serotonin receptors as targets for a wide range of medication, it is becoming harder to predict medication's pharmacological profile and whether or not it has the potential to cause serotonin syndrome .
|Antidepressants||MAOIs, TCAs, SSRIs, SNRIs, bupropion, nefazodone, trazodone, mirtazapine|
|Opioids||Tramadol, tapentadol, pethidine, fentanyl, pentazocine, buprenorphine, oxycodone, hydrocodone, levorphanol, levopethorphan, propoxyphene, methadone|
|CNS stimulants||MDMA, MDA, phentermine, diethylpropion, amphetamine, sibutramine, methylphenidate, methamphetamine, cocaine, dextromethorphan, aMT|
|Psychedelics||5-MeO-DiPT, LSD, 2C-T-7|
|Herbs||St. John's Wort, syrian rue, panax ginseng, nutmeg, yohimbe|
|Others||Tryptophan, L-Dopa, valproate, buspirone, lithium, linezolid, 5-hydroxytryptophan, chlorpheniramine, risperidone, olanzapine, ondansetron, granisetron, metoclopramide, ritonavir, gabapentin, pregabalin|
Diagnosis and treatment
Diagnosis of serotonin syndrome includes observing the symptoms produced and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some people, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis. Treatment consists of discontinuing medications which may contribute, and (in moderate to severe cases) administering a serotonin antagonist. An important side treatment includes controlling agitation with benzodiazepine sedation .
- Serotonin syndrome, 2017, https://psychonautwiki.org/w/index.php/Serotonin_syndrome
- Tramadol Symptoms and Warning Signs, 2017, https://www.addictioncenter.com/painkillers/tramadol/symptoms-signs/